Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 3, 2018, 8:28 PM EDT for Hancock County, Marion County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 8:28 PM EDT (00:28 UTC)
- Expired
- Apr 3, 2018, 9:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 25 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:54 PM EDT | TSTM WND GST 60 | 4 S Fortville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
805
WUUS53 KIND 040028
SVRIND
INC059-097-040100-
/O.NEW.KIND.SV.W.0009.180404T0028Z-180404T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
828 PM EDT TUE APR 3 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Hancock County in central Indiana...
Marion County in central Indiana...
* Until 900 PM EDT.
* At 828 PM EDT, a severe thunderstorm was located near Speedway, or
7 miles southwest of Indianapolis, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Lawrence, Greenfield, Beech Grove, Speedway,
Southport, Cumberland, McCordsville, Fortville, New Palestine,
Warren Park, Homecroft, Spring Lake, Geist Reservoir, Monument
Circle, Indianapolis Int'l Airport, Indiana State Fairgrounds and
Camby.
This includes the following highways...
Interstate 65 between mile markers 103 and 117.
Interstate 70 between mile markers 70 and 107.
Interstate 74 between mile markers 93 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM EDT for central
Indiana.
LAT...LON 3970 8590 3970 8595 3969 8595 3963 8619
3963 8630 3970 8633 3976 8633 3993 8595
3993 8586 3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0028Z 246DEG 54KT 3972 8625
HAIL...<.75IN
WIND...60MPH
$$
KH/MK3 follow-up statements
358
WWUS53 KIND 040036
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
836 PM EDT TUE APR 3 2018
INC059-097-040100-
/O.CON.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
836 PM EDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HANCOCK AND EASTERN MARION COUNTIES...
At 834 PM EDT, a severe thunderstorm was located over Indianapolis,
moving northeast at 60 mph. The Indianapolis Airport measured a 55
mph wind gust at 830 PM.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Lawrence, Greenfield, Beech Grove, Speedway, Southport,
Cumberland, McCordsville, Fortville, New Palestine, Warren Park,
Homecroft, Spring Lake, Geist Reservoir, Monument Circle and Indiana
State Fairgrounds.
This includes the following highways...
Interstate 65 between mile markers 103 and 117.
Interstate 70 between mile markers 77 and 107.
Interstate 74 between mile markers 93 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM EDT for central
Indiana.
LAT...LON 3970 8590 3970 8595 3969 8595 3964 8616
3967 8619 3972 8623 3980 8624 3993 8595
3993 8586 3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0034Z 246DEG 54KT 3976 8613
HAIL...<.75IN
WIND...60MPH
$$
KH/AW/MK822
WWUS53 KIND 040046
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EDT TUE APR 3 2018
INC059-097-040100-
/O.CON.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
846 PM EDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HANCOCK AND NORTHEASTERN MARION COUNTIES...
At 846 PM EDT, a severe thunderstorm was located near Lawrence, or 11
miles east of Indianapolis, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Lawrence, Greenfield, Cumberland, McCordsville,
Fortville, New Palestine, Spring Lake and Geist Reservoir.
This includes Interstate 70 between mile markers 91 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM EDT for central
Indiana.
LAT...LON 3970 8590 3970 8594 3973 8597 3978 8600
3983 8601 3991 8600 3993 8595 3993 8586
3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0046Z 246DEG 54KT 3983 8593
HAIL...<.75IN
WIND...60MPH
$$
KH/AW/MK209
WWUS53 KIND 040055
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
855 PM EDT TUE APR 3 2018
INC059-097-040105-
/O.EXP.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
855 PM EDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND NORTHEASTERN
MARION COUNTIES WILL EXPIRE AT 900 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A tornado watch remains in effect until 100 AM EDT for central
Indiana.
LAT...LON 3970 8590 3970 8594 3973 8597 3978 8600
3983 8601 3991 8600 3993 8595 3993 8586
3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0055Z 246DEG 54KT 3988 8580
$$
KH/AW/MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:53 PM EDT, 35 minutes earlier.
Area forecast discussion, Apr 3, 7:53 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 753 PM EDT Tue Apr 3 2018 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 624 PM EDT Tue Apr 3 2018 Thunderstorms, some strong or severe, will lift east and northeast across central Indiana tonight along and ahead of cold front. Behind the cold front, colder and mostly dry conditions will filter. However, there will be small chances for showers Thursday afternoon through Friday night. After that, the next chance of rain showers will be by Sunday night. A few snowflakes may mix in at times Sunday night and next week over all or parts of central Indiana. Previous discussion follows... Issued at 337 PM EDT Tue Apr 3 2018 Storms continue to move through the forecast area across the eastern counties, with some new weak development to the east. More development is expected ahead of a cold frontal passage tonight, with severe potential continuing until this front passes. After that, below normal temperatures will return and drier conditions with small chances for showers Thursday into Friday and then Friday night. A mainly dry weekend is expected, but more precip chances arrive to end the weekend and start the work week, with some potential for snow with the below normal temperatures. && .NEAR TERM /Tonight/... Issued at 738 PM EDT Tue Apr 3 2018 Tornado Watch 31 was just issued and will be in effect until 1 am. At 740 PM, radar was showing clusters of thunderstorms moving northeast at 50 mph or more. Earlier, radar signal indicated likely tornado damage over northern Fountain county just northeast of Covington. In addition, a 60 mph wind gust was estimated by amateur radio at 735 PM. LAPS data was showing a CAPE ridge to 800 J/KG from around Kokomo to Linton, just ahead of the storms. This ridge was co-located with a 400 plus m2/s2 surface to 1km helicity ridge. Thus, supercells and tornadoes will remain possible over central Indiana the next few hours. && .SHORT TERM /Wednesday through Friday/... Issued at 337 PM EDT Tue Apr 3 2018 Forecast focus is on cooler temperatures early and then quick moving system Thursday. Generally stuck with initialization. As the upper wave associated with today/tonight's system moves out on Wednesday morning could see some brief snowflakes in the northwest counties through midmorning before high pressure builds in and the upper wave exits. MAV and MET differ a decent bit in highs for the day, but given the cold advection aloft expect temperatures to struggle to climb and thus dropped a bit from the blended initialization for highs in the upper 30s north to lower 40s south. High pressure will then build in across the area and bring dry weather until Thursday afternoon. The cooler temperatures will continue Wednesday night with lows in the mid to upper 20s. Warm advection could impact the southern counties on Thursday. A warm front will form up and stretch across the forecast area and should see chances for showers in the afternoon on isentropic lift across the front. This will keep the highest pops in the northern counties as models are in pretty good agreement that the front will set up somewhere in the middle of the forecast area. A surface low will move along the front quickly through the area and bring in some dry conditions by Friday morning. The plains part of the system may continue to hang around south of the area, and this could bring shower chances back by Friday afternoon. && .LONG TERM /Friday night through Tuesday/... Issued at 337 PM EDT Tue Apr 3 2018 Friday night a front to the south of the area will keep some forcing over the southern counties, but cold advection will be in place as well. Thus if any precip occurs could see a transition from rain to snow during the night. Saturday into Sunday high pressure traverses the area and should see dry conditions. By Sunday afternoon the next system approaches to bring precip chances to the area. Models have some disagreements in timing of this system though so confidence in timing of precipitation from Sunday night onward is low, however confidence that some precipitation will happen between Monday and Tuesday is fairly high. Also of note during this time period is the below normal temperatures from the steadfast upper trough over the eastern U.S. Relatively high confidence in this based on the agreement of ensemble upper patterns. Given the below normal temps, could see some potential for snow late Friday night, as well as during the overnight hours Sunday, Monday and Tuesday. Too high of uncertainty in timing and precip type to mention any accumulation, but there will be mention of snow in the forecast. && .AVIATION (Discussion for the 040000Z TAF Issuance)... Issued at 644 PM EDT Tue Apr 3 2018 Convection along and ahead of an advancing cold front will move east of the terminals after 02z. Good confidence the terminals will see MVFR or worse showers until then. Lesser confidence in thunderstorms but enough for tempo groups. After that, good confidence in MVFR or worse ceilings through the night. Do not expect an improvement to VFR til after 15z. The gusty winds will will be an issue tonight and into Wednesday morning. Should see gusts from 25 to 30 knots or so through the night and a little lower after 12z. Wind direction will shift from southwest to northwest behind the front. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP/MK NEAR TERM...MK SHORT TERM...CP LONG TERM....CP AVIATION...MK
Hazardous weather outlook, Apr 3, 4:55 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 455 PM EDT Tue Apr 3 2018 INZ021-028>031-035>044-051-042100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, and Terre Haute 455 PM EDT Tue Apr 3 2018 This hazardous weather outlook is for northern parts of central Indiana. .DAY ONE...Tonight. Outlook: A line of thunderstorms, some severe, are expected to cross central Indiana this evening and early tonight. Flooding will continue across some areas through the evening and night. Hazards: Damaging winds, heavy rain and flooding, hail, possibly a tornado, and cloud to ground lightning. Timing: The line of storms should move through central Indiana from 6 to 11 pm. A few storms are possible ahead of the line as well. Discussion: A cold front will cause a line of strong to severe thunderstorms to cross central Indiana this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: No hazardous weather is expected at this time. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-052>057-060>065-067>072-042100- Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 455 PM EDT Tue Apr 3 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A line of severe thunderstorms are expected to cross central Indiana this evening and early tonight. Hazards: Damaging winds, heavy rain and flooding, hail, possibly a tornado, and cloud to ground lightning. Timing: The line of storms should move through central Indiana from 6 to 11 pm. A few storms are possible ahead of the line as well. Discussion: A cold front will cause a line of severe thunderstorms to cross central Indiana this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: No hazardous weather is expected at this time. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 3, 7:51 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
04/03/2018 TIPPECANOE IN BROADCAST MEDIA
MULTIPLE MATURE TREES DOWN IN DOWNTOWN
LAFAYETTE ACROSS A NEIGHBORHOOD ROAD.
&&
BHHLocal storm report, Apr 3, 8:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 1 WNW DUGGER 39.07N 87.28W
04/03/2018 SULLIVAN IN PUBLIC
TREE BLOCKING ROAD.
&&
BHHLocal storm report, Apr 3, 8:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
04/03/2018 TIPPECANOE IN BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
LAFAYETTE. MULTIPLE MATURE TREES DOWN IN
LAFAYETTE ACROSS 9TH STREET NEAR OLD
DOWNTOWN DISTRICT.
&&
BHHLocal storm report, Apr 3, 8:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG JASONVILLE 39.16N 87.20W
04/03/2018 GREENE IN AMATEUR RADIO
APPROXIMATE LOCATION AND TIME. TREE DAMAGE
AND MINOR ROOF DAMAGE TO STRUCTURES NEAR
JASONVILLE.
&&
BHHLocal storm report, Apr 3, 8:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 4 NW KIRKLIN 40.23N 86.41W
04/03/2018 CLINTON IN PUBLIC
TIME ESTIMATED. GRAIN BIN OF APPROXIMATELY
30 FEET TALL BY 30 FEET WIDE HAD ITS TOP
BLOWN OFF AND THE BIN WAS MOVED OFF ITS
FOUNDATION. LOCATED AT 400 EAST AND 400
SOUTH.
&&
BHHLocal storm report, Apr 3, 8:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 1 NNW JASONVILLE 39.17N 87.21W
04/03/2018 CLAY IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN AND CAMPER TURNED
OVER. RELAYED BY DISPATCH. TIME ESTIMATED BY
RADAR.
&&
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:47 PM EDT | Areal Flood Advisory | IND | Delaware, Madison, Randolph | 3 hr |
| Apr 4, 10:58 AM EDT | River Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 24 hr |
| Apr 4, 10:58 AM EDT | River Flood Warning | IND | Howard | 12 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.